Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 259, NWS Kansas City, MO

September 8, 2015Atchison County, Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 8, 2015, 3:39 AM CDT for Atchison County, Nodaway County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2015, 3:39 AM CDT (08:39 UTC)
Expired
Sep 8, 2015, 4:15 AM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Atchison County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 154 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1737 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS53 KEAX 080839
SVREAX
MOC005-147-080915-
/O.NEW.KEAX.SV.W.0259.150908T0839Z-150908T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 AM CDT TUE SEP 8 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ATCHISON COUNTY IN NORTHWESTERN MISSOURI...
  WESTERN NODAWAY COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 415 AM CDT

* AT 338 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BLANCHARD TO 7 MILES WEST OF BURLINGTON
  JUNCTION TO FAIRFAX...MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARYVILLE...BURLINGTON JUNCTION...HOPKINS...SKIDMORE...CLEARMONT...
  ELMO...PICKERING...BRADDYVILLE AND QUITMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4057 9472 4038 9478 4020 9497 4023 9506
      4026 9508 4026 9515 4032 9533 4042 9521
      4058 9516
TIME...MOT...LOC 0838Z 296DEG 33KT 4058 9517 4046 9521 4036 9538 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
2 follow-up statements
641 
WWUS53 KEAX 080903
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 AM CDT TUE SEP 8 2015

MOC005-080913-
/O.CAN.KEAX.SV.W.0259.000000T0000Z-150908T0915Z/
ATCHISON MO-
403 AM CDT TUE SEP 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ATCHISON COUNTY
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4057 9472 4038 9478 4025 9492 4035 9517
      4057 9506
TIME...MOT...LOC 0903Z 282DEG 36KT 4058 9484 4046 9488 4036 9505 

$$

MOC147-080915-
/O.CON.KEAX.SV.W.0259.000000T0000Z-150908T0915Z/
NODAWAY MO-
403 AM CDT TUE SEP 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHWESTERN NODAWAY COUNTY...

AT 403 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HOPKINS TO 7 MILES NORTH OF MARYVILLE TO NEAR
SKIDMORE...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...BURLINGTON JUNCTION...HOPKINS...CLEARMONT...PICKERING AND
QUITMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4057 9472 4038 9478 4025 9492 4035 9517
      4057 9506
TIME...MOT...LOC 0903Z 282DEG 36KT 4058 9484 4046 9488 4036 9505 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
156 
WWUS53 KEAX 080912
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CDT TUE SEP 8 2015

MOC147-080921-
/O.EXP.KEAX.SV.W.0259.000000T0000Z-150908T0915Z/
NODAWAY MO-
412 AM CDT TUE SEP 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NODAWAY COUNTY
WILL EXPIRE AT 415 AM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4057 9472 4038 9478 4025 9492 4035 9517
      4057 9506
TIME...MOT...LOC 0907Z 296DEG 33KT 4058 9484 4046 9488 4036 9505 

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 12:28 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 8, 12:28 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 AM CDT TUE SEP 8 2015

.DISCUSSION...
Issued at 357 PM CDT MON SEP 7 2015

Leftover cloud debris from morning and afternoon showers and
thunderstorms have created a rather tight temperature gradient
across the forecast area, generally running east to west along the
Missouri River. Areas along the river and south of the river are
still in light rain and cloud cover, preventing much of a warm up.
Temperatures are in the upper 70s and might max out in the lower
80s, whereas areas farther north, where skies cleared out much
earlier are running in the lower to middle 80s, and might be able to
make a run at the upper 80s or lower 90s before the day is out. With
the clouds in the area through the day, the atmosphere generally
along and south of that Missouri River gradient should stay
inhibited from any late afternoon or early evening convection.
However, areas in the northern half of the CWA have some decent
instability, approaching 2000 J/Kg of ML CAPE. In far southeastern
Nebraska convection has fired, and quickly became robust. A lone
supercell formed along the triple point, just north of the surface
low, where convergence was maximized and might have gotten a boost
from a subtle mid level wave that is moving through central
Nebraska. As this storm moves to the east/southeast it will
eventually encounter a more stable environment.

As the afternoon progresses though, more widespread convection is
expected to form across northeast Kansas and southeast Nebraska, and
will eventually become more organized as cold pools form and push
into the western CWA, likely around sunset or shortly thereafter.
Generally speaking, it does not appear that a widespread severe
weather concern is valid for this evening, however, there are some
areas that saw 2 to 3 inches of rain over the last 24 hours, so the
antecedent conditions for flooding are present. Any further heavy
rains will likely run off of the saturated soil and cause some
scattered flooding and flash flooding. Swollen creeks and streams
from the previous rain falls are also prime for further exacerbation
from more heavy rain. Given the PWAT values approaching 2+ inches a
heavy rain threat is present for the overnight period tonight,
mainly along and north of Interstate 70 where the low level jet will
nose into the area. The southern extent of the forecast area will
see a more uncertain forecast with respect to rain chances, as it
will likely be more dependent on how long thunderstorms can persist
along the cold pool formation and low level jet maintenance.

Expect more of a persistent rain through the day on Tuesday as the
ascent from the mid level wave makes its way into the forecast area.
Instability should be somewhat mitigated by prolonged cloud cover
and rain, so the severe weather concerns are rather minimal for
Tuesday, however with the better shear associated with good flow
aloft there is an outside chance at some strong to severe storms.
Once again, with area soils and streams being saturated the flooding
concerns will persist through at least Wednesday afternoon, by which
time the mid level wave and associated cold front will be through
the area, making way for a drier and cooler air mass through the
late part of the week.

Expecting a dry and cool late part of the week and weekend as the
surface ridge noses into the area. Expecting temperatures in the
lower 80s for Wed-Thu then dipping all the way into the 70s for
Friday and Saturday. Another wave is expected to move through on
Friday night into Saturday, which could bring a chance for some
showers at that time. With the drier air mass in place its unlikely
that this will be a heavy rain Friday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1222 AM CDT TUE SEP 8 2015

A first round of showers and thunderstorms is just exiting the
terminals. However, a second round of showers and thunderstorms is
expected to develop across northern Missouri on the nose of a 35KT
low level jet. These storms should remain north of the terminals
with perhaps an ocnl storm in the VC of STJ thru the overnight. These storms
are expected to develop into a broken line overnight and then sink
south thru the terminals into the 12Z-16Z timeframe. There may be a
brief pd of MVFR cigs with vsbys reduced in light thunderstorms
during that pd. Otrw...expect cigs to remain VFR around 5kft during
the day. There may be some additional showers in the afternoon at the
terminals which will end by the evening when cigs will sct out at
5kft with bkn mid-lvl clouds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH until 7 AM CDT this morning for MOZ001>008-011.

&&

DISCUSSION...Leighton
AVIATION...73
Hazardous weather outlook, Sep 7, 5:30 AM CDT, 22 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 AM CDT MON SEP 7 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
530 AM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HEAVY RAIN PRODUCING
 THUNDERSTORMS THIS MORNING WITH REDEVELOPMENT THIS EVENING. AN
 ISOLATED SEVERE STORM OR TWO IS POSSIBLE THIS EVENING OVER NORTHERN
 MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE THREAT FOR HEAVY
 RAIN PRODUCING THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY
 NIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Sep 7, 10:32 PM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1032 PM CDT MON SEP 7 2015

KSZ057-105-080415-
MIAMI KS-JOHNSON KS-
1032 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JOHNSON AND MIAMI
COUNTIES UNTIL 1115 PM CDT...

AT 1032 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF EDGERTON...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAOLA...SPRING HILL...OSAWATOMIE...LOUISBURG...EDGERTON...DREXEL...
CHILES...BUCYRUS...HILLSDALE AND WAGSTAFF.

THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 200 AND
203.

LAT...LON 3856 9507 3875 9506 3877 9461 3846 9461
TIME...MOT...LOC 0332Z 266DEG 22KT 3867 9494

MELL
Special weather statement, Sep 7, 10:57 PM CDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1057 PM CDT MON SEP 7 2015

MOZ001-011-080445-
ATCHISON MO-HOLT MO-
1057 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 1145 PM CDT...

AT 1056 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ROCK PORT...OR 12 MILES WEST OF TARKIO...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCK PORT...FAIRFAX...ROCKPORT...WATSON...CORNING AND PHELPS
CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 96 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4058 9534 4023 9535 4023 9547 4025 9549
      4027 9556 4030 9556 4032 9561 4031 9566
      4034 9562 4041 9566 4046 9564 4046 9568
      4048 9570 4054 9565 4056 9568 4052 9571
      4052 9575 4058 9577
TIME...MOT...LOC 0356Z 268DEG 22KT 4044 9561

MELL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 10:53 PM CDTRiver Flood WarningEAXDaviess, Gentry3 days
Sep 7, 10:57 PM CDTSpecial Weather StatementEAXAtchison48 min
Sep 8, 12:39 AM CDTAreal Flood AdvisoryEAXAtchison, Gentry, Harrison, Holt, Nodaway, Worth5 hr
Sep 8, 3:09 AM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway36 min
Sep 8, 6:13 AM CDTRiver Flood WarningEAXAtchison, Holt25 hr
Sep 8, 6:26 AM CDTSpecial Weather StatementEAXJohnson49 min
Sep 8, 9:17 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days
Sep 8, 10:38 AM CDTRiver Flood WarningEAXPlatte5 days
Sep 8, 10:38 AM CDTRiver Flood WarningEAXPlatte5 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.